Alert archive / Texas / Tornado Warnings in 2003

Tornado Warning 17, NWS Lubbock, TX

June 3, 2003Parmer County, Texas

NWS Lubbock, TX issued this tornado warning at Jun 3, 2003, 7:21 PM CDT for Parmer County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 7:21 PM CDT (00:21 UTC)
Expired
Jun 3, 2003, 7:45 PM CDT
In force
24 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Parmer County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 3:20 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WFUS54 KLUB 040021
TORLBB
TXC369-040045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
719 PM CDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  PARMER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 745 PM CDT

* AT 719 PM CDT...PARMER COUNTY SHERIFFS OFFICE REPORTED A TORNADO 7 
  MILES SOUTHWEST OF FRIONA. STORM WAS MOVING SOUTHEAST AT 20 MPH. 

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  RHEA AND FRIONA...
  BOVINA...
  OKLAHOMA LANE...

IN ADDITION TO THE THREAT OF A TORNADO...LARGE HAIL AND DAMAGING
WINDS CAN BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3473 10263 3467 10300 3436 10292 3445 10257

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Jun 3, 3:34 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 3, 3:34 PM CDT, 3 hours 47 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
334 PM CDT TUE JUN 03 2003

DAY ONE...
SLIGHT STRENGTHENING OF NORTHWESTERLY FLOW ALOFT PROGGED BY MORNING
SHORT RANGE MODELS SUPPORTED BY LATEST UA DATA AND WV IMAGERY. IN
FACT...WEAK MID-LEVEL WAVE WAS NOTED IN WV IMAGERY OVER NRN NM THIS
MORNING. HOWEVER...RUC APPEARS TO BE THE ONLY MODEL THAT HAS HANDLED
THE EVOLUTION OF LOW-LEVEL WX FEATURES REASONABLY WELL. AS OF
MID-AFTERNOON...AN INVERTED SURFACE TROUGH WAS ORIENTED ACROSS
EASTERN NM WITH PERHAPS A MESO-LOW SITUATED BETWEEN TCC AND CVS. A
SWD MOVING COLD FRONT STRETCHED FROM THE ERN NM MESO-LOW ACROSS THE
EXTREME SRN TX PANHANDLE...FROM NEAR HEREFORD TO SOUTH OF CDS.
MEANWHILE...A WARM FRONT NEARLY BI-SECTS THE LBB CWFA FROM WEST TO
EAST. THIS HAS CREATED MODERATE SOUTHEAST UPSLOPE FLOW ACROSS MUCH
OF WEST TEXAS...PULLING DEEP BOUNDARY LEVEL MOISTURE WWD.
INSTABILITY INCREASES FROM NE TO SW ACCORDINGLY WITH CAPE VALUES
RANGING FROM AROUND 2000 J/KG IN THE NE ZONES TO GREATER THAN 3500
J/KG ACROSS THE SW ZONES. COMBINATION OF STRONG LOW-LEVEL
SPEED/DIRECTIONAL SHEAR AND HIGH CAPE HAS CREATED A VERY FAVORABLE
ENVIRONMENT FOR SEVERE TSRA THIS AFTERNOON AND EVENING. SEE LATEST
SWODY1...SWOMCD AND HWOLBB FOR DETAILS. CONVECTION IS EXPECTED TO
COALESCE INTO MCS BY LATE EVENING AS IT PROPAGATES SOUTHEAST ACROSS
WEST TEXAS DURING THE OVERNIGHT AREAS...BRINGING MOST AREAS AT LEAST
MODERATE RAINFALL. QUESTIONS ABOUND WITH RESPECT FOR WEDNESDAY/S
TEMPERATURES AND PRECIPITATION CHANCES. ANY OUTFLOW-INDUCED CLOUD
COVER LIKELY WILL HAVE A BIG IMPACT ON TEMPERATURES AND AFTERNOON
INSTABILITY.

DAYS TWO THROUGH SEVEN...
NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE REGION AS A MID
AND UPPER LEVEL RIDGE REMAINS ANCHORED ALONG THE WEST COAST
THROUGH SATURDAY. RIDGE THEN BEGINS TO RETROGRADE TO NEAR 140W-145W
BY TUESDAY WITH A TROF DEVELOPING ALONG THE PACIFIC NORTHWEST AND
A WEAK/FLAT RIDGE MOVING EAST ACROSS THE SOUTHWESTERN CONUS. A
SERIES OF STRONG SHORTWAVES MOVE OVER THE RIDGE AND SLIDE DOWN
ALONG THE ROCKIES INTO THE PLAINS. ONE SHORTWAVE MOVES INTO THE
NORTHERN PLAINS WEDNESDAY NIGHT WITH ANOTHER SHORTWAVE MOVING
INTO MONTANA LATE FRIDAY. THIS SHORTWAVE THEN MOVES SOUTHEAST INTO
THE CENTRAL PLAINS BY SATURDAY EVENING. LOW LEVEL UPSLOPE FLOW WILL
CONTINUE ACROSS THE REGION THROUGH SATURDAY. WILL CONTINUE CHANCE
TO SLIGHT CHANCE PRECIPITATION ACROSS THE RELIGION THROUGH SUNDAY
WITH BEST CHANCES LATE AFTERNOON AND DURING THE NIGHT. A WARM FRONT
BISECTING THE FORECAST AREA WEDNESDAY AFTERNOON WILL MOVE BACK TO
THE SOUTH AND INTO THE NORTHERN PERMIAN BASIN BY THURSDAY MORNING
WHERE IT IS EXPECTED TO REMAIN NEARLY STATIONARY. ANOTHER COLD
FRONT WILL MOVE THROUGH THE AREA FRIDAY MORNING. THE SHORTWAVE
MOVING INTO THE PLAINS SUNDAY WILL PUSH A SECOND AND STRONGER COLD
FRONT THROUGH THE REGION SUNDAY MORNING. FLOW ALOFT BECOMES NEAR
ZONAL BEGINNING OF NEXT WEEK WITH A WEAK UPPER LEVEL RIDGE MOVING
ACROSS THE AREA TUESDAY. WITH THUS KEEP MONDAY AND TUESDAY DRY.

FCSTID = 08

FRIONA      59 78 58 79 / 60 20 40 20
TULIA       60 77 59 77 / 60 20 30 20
LUBBOCK     66 81 62 81 / 60 20 30 20
BROWNFIELD  66 85 64 83 / 60 20 40 20
CHILDRESS   63 75 64 80 / 60 20 30 20
ASPERMONT   68 80 67 83 / 60 20 30 20

.LBB...NONE.
Hazardous weather outlook, Jun 3, 11:36 AM CDT, 7 hours 45 minutes before
TXZ021>044-040000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1136 AM CDT TUE JUN 3 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF THE SOUTHERN PANHANDLE...THE SOUTH PLAINS AND
THE ROLLING PLAINS.

A STATIONARY FRONT EXTENDED ACROSS SOUTHEASTERN NEW MEXICO AND THE
PERMIAN BASIN LATE THIS MORNING. SOUTHEASTERLY LOW LEVEL FLOW ALONG
AND NORTH OF THE FRONT HAS ALLOWED LOW LEVEL MOISTURE TO INCREASE
INTO THE SOUTH PLAINS AREA THIS MORNING. WITH STRONG HEATING OF THE
ATMOSPHERE THROUGH THE DAY...THE AIR MASS ACROSS THE AREA IS
EXPECTED TO BECOME VERY UNSTABLE BY LATE THIS AFTERNOON. THE
STATIONARY FRONT IS EXPECTED TO MOVE NORTHWARD AS A WARM FRONT TODAY
IN RESPONSE TO SEVERAL UPPER LEVEL DISTURBANCES TRANSLATING OUT OF
THE SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS. BY LATE THIS
AFTERNOON...A DRY LINE WILL EXTEND SOUTHWARD FROM THE WARM FRONT
ACROSS EXTREME EASTERN NEW MEXICO.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE AND THE
WARM FRONT BY LATE THIS AFTERNOON AND MOVE SOUTHEAST. THE
COMBINATION OF STRONG INSTABILITY AND WIND SHEAR WILL RESULT IN
FAVORABLE CONDITIONS FOR ORGANIZED SEVERE THUNDERSTORMS INCLUDING
SUPERCELLS. GIANT HAIL AND VERY STRONG DOWNBURST WINDS ARE LIKELY
FROM THESE STORMS. STORMS THAT MOVE SOUTHEAST ALONG AND NORTH OF THE
NORTHWEST TO SOUTHEAST ORIENTED WARM FRONT WILL ALSO BE CAPABLE OF
PRODUCING TORNADOES.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE SOUTH PLAINS...
EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS WEDNESDAY AND THURSDAY
AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY TONIGHT.

EJC

In the hours before

Special weather statement, Jun 3, 3:35 PM CDT, 3 hours 46 minutes before
TXZ021>024-027>044-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT TUE JUN 3 2003

...TORNADO WATCH 471 IN EFFECT UNTIL 900 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 471 UNTIL
900 PM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING
COUNTIES:

PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...FLOYD...
MOTLEY...COTTLE...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...DICKENS...
KING...YOAKUM...TERRY...LYNN...GARZA...KENT AND STONEWALL

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Jun 3, 3:35 PM CDT, 3 hours 46 minutes before
TXZ021>024-027>044-040200-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT TUE JUN 3 2003

...TORNADO WATCH 471 IN EFFECT UNTIL 900 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 471 UNTIL
900 PM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING
COUNTIES:

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS...KING...YOAKUM...TERRY...LYNN...GARZA...
KENT AND STONEWALL

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF TORNADOES IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:24 PM CDTSevere Thunderstorm WarningLUBTerry51 min
Jun 3, 7:34 PM CDTTornado WarningLUBBailey41 min
Jun 3, 7:46 PM CDTTornado WarningLUBParmer44 min
Jun 3, 7:58 PM CDTSevere Thunderstorm WarningLUBLynn47 min
Jun 3, 8:16 PM CDTTornado WarningLUBBailey44 min
Jun 3, 8:29 PM CDTTornado WarningLUBParmer46 min
Jun 3, 8:33 PM CDTSevere Thunderstorm WarningLUBLamb42 min
Jun 3, 8:46 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley59 min
Jun 3, 9:38 PM CDTSevere Thunderstorm WarningLUBTerry52 min

Nearby

Tornado Warnings in Texas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.